Fatal acute hepatitis after sequential treatment with levofloxacin, doxycycline, and naproxen in a patient presenting with acute Mycoplasma pneumoniae infection

Miguel F. Carrascosa, María Isabel Lucena, Raúl J. Andrade, José Ramón S. Caviedes, Antonio C. Lavín, Juan C. Mones, Andrea P. Rivero, Vicente B. Serrano

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

Background: The diagnosis of drug-induced liver injury relies on comprehensive clinical assessments due to the absence of an established biomarker or pathognomonic features of liver histology. However, prompt recognition of a culprit drug as the cause of liver injury is the most important aspect in the management of hepatotoxicity. Case summary: A 63-year-old white male (85 kg) was admitted because of community-acquired pneumonia with associated pericarditis and subclinical hepatitis, subsequently related to acute Mycoplasma pneumoniae infection (diagnostic positive immuno-globulin M enzyme immunoassay, on hospital days 5 and 20). The patient had received cisplatin and radiotherapy from March to May 2006, as treatment for pharyngolaryngeal squamous cell carcinoma T3N0M0 without subsequent evidence of localized or meta-static recurrent disease (last oncologic consultation, May 17, 2007). He reported alcohol ingestion until March 2006 but no known liver disease, blood transfusion, or exposure to mushrooms or industrial cleaning solvents. Results of serologic tests for viral and nonviral infectious hepatitis, iron and copper studies, and tests for autoantibodies were normal or negative. The patient became initially asymptomatic and fever disappeared following sequential treatment with levo-floxacin (500 mg BID), doxycycline (100 mg BID), and naproxen (500 mg TID). However, on hospital day 10 jaundice and a significant elevation (alanine aminotransferase, 1577 U/L; aspartate amino-transferase, 1754 U/L; alkaline phosphatase, 189 U/L) of serum transaminases appeared. Despite the discontinuation of all medication, the patient gradually deteriorated and died 27 days after admission due to acute fulminant hepatic failure. Autopsy revealed massive hepatic necrosis, inflammatory changes with presence of eosinophils, and cholestasis. An objective causality assessment scale (Council for International Organizations of Medical Sciences/Roussel Uclaf Causality Assessment Method scale) suggested that each of the 3 drugs could "probably" (score = 6) be related to the patient's fulminant hepatitis. The Naranjo Adverse Drug Reactions Probability Scale assessment for the same drugs indicated a "possible" causal relation (score = 2). Conclusion: We report a case of lethal hepatitis possibly/probably associated with levofloxacin, doxy-cycline, and naproxen in a patient with acute M pneumoniae infection.

Original languageEnglish (US)
Pages (from-to)1014-1019
Number of pages6
JournalClinical Therapeutics
Volume31
Issue number5
DOIs
StatePublished - May 2009
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Fatal acute hepatitis after sequential treatment with levofloxacin, doxycycline, and naproxen in a patient presenting with acute Mycoplasma pneumoniae infection'. Together they form a unique fingerprint.

Cite this